Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Taking niacin to control cholesterol level. Does niacin cause any harmful effect on liver?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5786 Questions
Hi -- I have been using niacin to control my cholesterol, and it's worked quite well. Used to take a statin, but I understand they're hard on the liver. I also just read that non-flush niacin is not as effective as the normal kind, and is also hard on the liver. what should I take, and how much a day? I've been taking 1500mg of non-flush niacin for several years now.
Posted Sat, 23 Feb 2013 in Liver and Gall Bladder
Answered by Dr. Rahul Kumar 2 hours later
Hi dear,
There are very few studies with non flush niacin.

Some researchers even call it a fraud.

I will try to explain you the mechanism.

Actually niacin is converted to niacinamide in the body which is important in lowering cholesterol.

This conversion also causes flushing.

To avoid this, companies have come with niacinamide that is non flush niacin.
But researches show that it is not as effective as niacin.

Also it is not good for the liver, although not completely proved.

Well in my view you should take niacin only, its natural vitamin and hence is safer than non flush niacin. Feel free to ask, if you have further queries.

Wishing you a good health.

Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor